Texas, 2021

Drought in Texas, October 2 to 31, 2021

October 2 to 31, 2021 · NWS AMA · 1 event in 1 county or zone

Farmers around the combined Oklahoma and Texas Panhandles were wrapping up harvest of corn, sorghum and cotton towards the end of the month. Winter wheat was being planted with early planting emerging and growing well with the exception of areas classified in severe drought (D2).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Farmers around the combined Oklahoma and Texas Panhandles were wrapping up harvest of corn, sorghum and cotton towards the end of the month. Winter wheat was being planted with early planting emerging and growing well with the exception of areas classified in severe drought (D2). Some winter wheat fields were being planted with hopes of moisture in the near future. Supplemental feeding did continue on a small scale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Oct 1, 11:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1216 AM CDT Sat Oct 2 2021

.AVIATION...

For the 06Z TAFs:

Main concern for this cycle is the low cloud and fog potential
here during the next several hours. This may result in IFR to LIFR
conditions with any low clouds and fog that happen to impact the
terminals. We should see improvement late this morning and
continuing through the day. Overall, light winds are expecting
through this period.

Guerrero

&&

.PREV DISCUSSION... /Issued 701 PM CDT Fri Oct 1 2021/

AVIATION...
For the 00Z TAFs, the upper level storm system will move across
the OK and far northern TX Panhandles tonight. As it does,
ongoing showers and thunderstorms will translate eastward and away
from the terminal sites by late this evening. KDHT is behind all
the precipitation so omitted any mention from that TAF site. Did
retain mention of precipitation at KAMA and KGUY until around 01Z
to 02Z this evening. A period of MVFR or IFR cigs is expected to
redevelop at KGUY and KAMA late tonight, erode by around mid to
late Saturday morning, with VFR conditions thereafter.

02

PREV DISCUSSION... /Issued 244 PM CDT Fri Oct 1 2021/

SHORT TERM...Tonight through Saturday Night...

Low pressure system continues to spin up moisture over the
Panhandles as it approaches from NM. Mostly showers, but isolated
storms will continue through the evening hours. Nothing severe
expected as the instability is minimal. Rain rates seem to be
ranging from 0.25"-0.50" per hour. Right now flooding concerns are
minimal, but there may be a few spots that manage multiple rounds
and could have some localized challenges.

Low will move across the Panhandles tonight and start to dry out
from southwest to northeast, with all pops out of the area by 10AM
Saturday morning.  We will still have a cool/mild airmass over the
Panhandles on Saturday, however with the clearing that's expected we
should get decent daytime heating to bring highs in the 70s across
the area. The low will lift to the northeast Saturday evening and
give way to a building ridge, which should result in continued warm
and dry conditions.

Weber

LONG TERM...
Going into Sunday, especially Sunday night, the current upper
level low that is impacting the Panhandles with clouds and rain
today will start to move off to the east more as an open wave. A
second low will be closed off and coming on shore in southern CA.
The first low will begin to deepen and close off somewhere around
southern IL to northern AL. The second low in CA will open into a
negatively tilted trough around southern NV. This will leave
slight ridging in between, over the FA. Flow aloft will be light
and the main jet stream still stays well north over Canada.

Near normal temperatures will exist in the extended with highs
around the upper 70s to lower 80s, and lows in the 40s and 50s.
No precipitation is expected in the forecast at this time. There
may be some isolated shower and thunderstorm activity in ENE NM
Sunday. Though this will be right up against the west TX/OK
Panhandles. The chances for rain to make into into the western FA
are very low at this time. Winds will remain light with a very
tranquil extended period.

36

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Oct 1, 9:45 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1045 PM CDT Fri Oct 1 2021

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1045 PM CDT Fri Oct 1 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Thunderstorms will be possible across mainly eastern sections of
the Oklahoma and Texas Panhandles the rest of tonight. Any storms
that form should remain below severe levels at this time. However,
heavy rainfall will accompany the strongest storms, which may
lead to localized flooding.

In addition, areas of fog are expected to develop through the rest
of tonight across the Oklahoma and Texas Panhandles. Visibilities
will likely be reduced to around 1 to 2 miles at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible across the far northeastern Panhandles
on Saturday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 1, 6:01 PM CST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
701 PM CDT Fri Oct 1 2021

TXZ017-020030-
Randall TX-
701 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of southwestern Randall
County through 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Buffalo Lake, or 16 miles southwest of Canyon,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Randall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10217 3488 10207 3482 10173 3475 10178
TIME...MOT...LOC 0000Z 302DEG 14KT 3477 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Collingsworth

When
October 2, 12:00 AM CST to October 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The area of severe drought in the far southeastern portion of the county that started in September continued through the month of October. There was a slight degradation along the Oklahoma state line with the area of D2 spreading north slightly. With areas further west receiving between 0.80 to 1.40 in October, the severe drought managed to stay in the far eastern portions of the county up against western Oklahoma.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989006.